Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 118, NWS Grand Forks, ND

August 3, 20125 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2012, 8:27 PM CDT for 5 counties in Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 8:27 PM CDT (01:27 UTC)
Expired
Aug 3, 2012, 9:30 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 219 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:14 PM CDTSevere Thunderstorm WatchSPC7 hr
Aug 3, 7:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS53 KFGF 040127
SVRFGF
MNC007-029-077-089-135-040230-
/O.NEW.KFGF.SV.W.0118.120804T0127Z-120804T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 PM CDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
  LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
  EXTREME EASTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  EASTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 930 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES SOUTHEAST OF SALOL TO 5 MILES WEST OF RED LAKE...
  MOVING TO THE EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WARROAD AND PUPOSKY AROUND 835 PM CDT.
  TURTLE RIVER...SWIFT AND REDBY AROUND 840 PM CDT.
  TENSTRIKE...ROOSEVELT AND OAKS CORNER AROUND 850 PM CDT.
  HINES...FAUNCE AND ARNESEN AROUND 855 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE PONEMAH...BLACKDUCK...SHOTLEY...PENASSE...WASKISH AND OAK
ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4758 9551 4901 9575 4901 9516 4939 9516
      4936 9507 4938 9496 4932 9480 4888 9467
      4878 9468 4873 9458 4869 9442 4757 9441
TIME...MOT...LOC 0127Z 257DEG 32KT 4877 9539 4789 9507
WIND...HAIL 60MPH <.75IN

$$

ROGERS
1 follow-up statement
505 
WWUS53 KFGF 040231
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 PM CDT FRI AUG 3 2012

MNC007-029-077-089-135-040240-
/O.EXP.KFGF.SV.W.0118.000000T0000Z-120804T0230Z/
LAKE OF THE WOODS MN-ROSEAU MN-BELTRAMI MN-CLEARWATER MN-MARSHALL MN-
931 PM CDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR BELTRAMI AND LAKE OF THE WOODS
COUNTIES IN NORTH CENTRAL MINNESOTA...AND EXTREME EASTERN MARSHALL...
NORTHERN CLEARWATER AND EASTERN ROSEAU COUNTIES IN NORTHWEST
MINNESOTA HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED TO BELOW 
SEVERE LIMITS.  

LAT...LON 4758 9551 4901 9575 4901 9516 4939 9516
      4936 9507 4938 9496 4932 9480 4888 9467
      4878 9468 4873 9458 4869 9442 4757 9441
TIME...MOT...LOC 0127Z 257DEG 32KT 4874 9536 4785 9507

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:21 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Aug 3, 2:21 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
221 PM CDT FRI AUG 3 2012

.SHORT TERM (TONIGHT-MONDAY)...MAIN CONCERN WILL BE SEVERE
POTENTIAL. 12Z MODELS IN DECENT AGREEMENT AND WILL USE A BLEND FOR
DETAILS. SITUATION APPEARS TO BE UNFOLDING AS EXPECTED. SURFACE
BOUNDARY/COLD FRONT ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE TO
PROPAGATE EASTWARD INTO THE EVENING HOURS. AS FORCING (SEEN BY
SHOWERS AND THUNDERSTORMS BEHIND THIS FEATURE) MOVES INTO THE AREA
OF HIGHER INSTABILITY (WEAKER CIN) EXPECT MORE SURFACE BASED AND
THUS STRONGER STORMS...LIKELY BY 20Z-21Z. EXPECTING A STRONG LINE
OF STORMS TO MOVE THROUGH THE REGION FROM WEST TO EAST...MUCH LIKE
THE HRRR HAS BEEN SUGGESTING. THE MAIN QUESTION AT THIS POINT IS
WHETHER OR NOT VERY STRONG DEEP LAYER (50+ KNOTS) ENTERING THE
WESTERN FA AFTER 00Z WILL INTERACT WITH THE LINE OF STORMS. THE
STRONGEST DEEP LAYER SHEAR MAY LAG THE STORMS...BUT INCREASING
SHEAR SHOULD HELP AID ORGANIZED ACTIVITY. SEE SWODY1/SWOMCD
1691/WATCH 553 FOR MORE DETAILS. MADE SOME MINOR CHANGES TO
POP/WX GRIDS BASED ON EXPECTED TIMING.

SATURDAY...UPPER LOW WILL SLOWLY PROPAGATE THROUGH THE REGION.
COLD AIR ADVECTION AND WINDY CONDITIONS EXPECTED BY THE AFTERNOON
HOURS...ALONG WITH SHOWERS AND POSSIBLY THUNDER.

SUNDAY-MONDAY...NORTHWEST FLOW ALOFT WITH WARMING AIRMASS WILL BE
THE GENERAL RULE. A WEAK FROPA IS EXPECTED ON MONDAY...BUT DRY
AIRMASS WILL REMAIN IN PLACE AND NO PRECIP EXPECTED.

.LONG TERM (MONDAY NIGHT-FRIDAY)...MEDIUM RANGE MODELS SHARE SAME
BASIC LARGE-SCALE SYNOPTIC PATTERN NEXT WEEK...BUT DIFFER QUITE A
BIT IN DETAIL. WITH RIDGE CENTERED OVER THE FOUR CORNERS AND A
HUDSON BAY TROUGH...NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE
NORTHERN PLAINS. BOTH GFS/ECMWF PAINT PERIODS OF LIGHT QPF TUESDAY
NIGHT THROUGH THE END OF THE WEEK WITH WEAK EMBEDDED SHORT-
WAVES...SO WILL MAINTAIN ALL BLEND 20 TO 30 POPS. NO REAL CHANGE
IN AIR MASS...SO TEMPERATURES WILL RANGE FROM THE 80S DURING THE
DAY TO THE 60S AT NIGHT.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ND WILL MOVE
EAST- NORTHEASTWARD LATE THIS AFTERNOON AND EVENING...IMPACTING
ALL TAF SITES. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND
LARGE HAIL. CEILINGS AND VISIBILITY MAY ALSO DROP INTO THE
MVFR/IFR RANGE WITH STRONGER STORMS. GUSTY SOUTH-SOUTHEAST WIND
WILL SHIFT TO THE WEST-NORTHWEST OVERNIGHT AFTER COLD FRONTAL
PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/ROGERS
Hazardous weather outlook, Aug 3, 5:54 AM CDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 AM CDT FRI AUG 3 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
554 AM CDT FRI AUG 3 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES FROM 3 PM UNTIL
MIDNIGHT. THE BEST CHANCE FOR TORNADOES IS EXPECTED ALONG AND
SOUTH OF THE INTERSTATE 94 CORRIDOR IN SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.

A STRONG COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE
THROUGH THE REGION TONIGHT...CAUSING THE CHANCE FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DK

In the hours before

Local storm report, Aug 3, 7:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     MAPLE BAY               47.64N 96.22W
08/03/2012                   POLK               MN   LAW ENFORCEMENT

            TREES REPORTED DOWN AND BOATLIFTS FLIPPED OVER.

&&

JAM
Local storm report, Aug 3, 7:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
752 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     ABERCROMBIE             46.45N 96.73W
08/03/2012                   RICHLAND           ND   FIRE DEPT/RESCUE

            TREES DOWN AND UPROOTED. ESTIMATED WINDS OF 70 TO 80 MPH.

0705 PM     TSTM WND DMG     DORAN                   46.19N 96.49W
08/03/2012                   WILKIN             MN   TRAINED SPOTTER

            BRANCHES REPORTED DOWN.

&&

JAM
Local storm report, Aug 3, 8:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
803 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     MENTOR                  47.70N 96.14W
08/03/2012                   POLK               MN   PUBLIC

            TREES AND POWER LINES DOWN.

&&

JAM
Local storm report, Aug 3, 8:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
805 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     PELICAN RAPIDS          46.57N 96.09W
08/03/2012                   OTTER TAIL         MN   AMATEUR RADIO

            300 YEAR OLD 12 INCH DIAMETER MAPLE FELLED.

&&

WBARRETT
Local storm report, Aug 3, 8:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
810 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     PELICAN RAPIDS          46.57N 96.09W
08/03/2012                   OTTER TAIL         MN   AMATEUR RADIO

            4 TO 6 INCH DIAMETER TREES DOWN, CITY OF PELICAN RAPIDS
            WITHOUT POWER.

&&

WBARRETT
Local storm report, Aug 3, 8:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
825 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     FERGUS FALLS            46.28N 96.07W
08/03/2012  M61.00 MPH       OTTER TAIL         MN   AWOS

&&

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:11 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Norman, Polk, Red Lake64 min
Aug 3, 7:20 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Hubbard, Otter Tail, Wadena, Wilkin55 min
Aug 3, 7:22 PM CDTTornado WarningFGFClearwater, Polk, Red Lake39 min
Aug 3, 7:32 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman58 min
Aug 3, 7:44 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin61 min
Aug 3, 7:54 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Polk, Red Lake66 min
Aug 3, 7:57 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman48 min
Aug 3, 8:06 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin54 min
Aug 3, 8:12 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Otter Tail, Wadena63 min
Aug 3, 8:20 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.